Massachusetts, 2003

Lightning Strike in Massachusetts, May 28, 2003

May 28, 2003 · NWS BOX · 1 event in 1 county or zone

Lightning struck a home in Florence, igniting a fire which caused an estimated $80,000 in damage. No one was injured.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning struck a home in Florence, igniting a fire which caused an estimated $80,000 in damage. No one was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 28, 11:50 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, May 28, 11:50 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE TAUNTON MA
1250 PM EDT WED MAY 28 2003

.SHORT TERM (THIS AFTN THRU FRI)...
JUST SENT A QUICK UPDATE TO ZFP/GRIDS TO INCRS POPS IN CT AND MERR
VLYS AND TO FINE TUNE TMPS IN OTHER ZNS.  CNVTCV TMPS BEING REACHED
(M60S) THRUT MUCH OF FA ATTM AND STLT/88D SHOWS ACTVTY BEGINNING TO
POP.  SHWRS/TSTMS ARE MORE ORGANIZED IN NYS AND PA ATTM...CLOSER TO
COLD POOL ALF WITH SOME ADDTL HELP FM WEAK LL CONV ALG SFC TROF.
XPCT THIS ACTVTY TO SLIDE E THIS AFTN...ALBEIT SLWLY DUE TO WEAK MID
LVL WND FIELD...AND AFFECT OUR WRN AND NRN ZNS LATER.

CONTG MNTN OF TSTMS THIS AFTN BUT INSTABY REMAINS MARGINAL IN OUR
NECK OF THE WOODS.  WEAK WND FIELD ALF AND HI PWS MEAN LCLY HEAVY
RAIN WL BE THE MAIN THREAT...SMALL HAIL ALSO PSBL DUE TO RELATIVELY
LO WET BULB ZERO VALUES BUT DONT XPCT THAT TO BE A SIG FACTOR AS
STORMS SHUD POP UP AND DOWN QUICKLY.

GOING TO CONT PCPN INTO ERLY TNGT BUT ACTVTY SHUD DIE QUICKLY WITH
LOSS OF DAYTIME HTG.  CLDS/FG SHUD BECOME MORE WDSPRD LATER TNGT AS
WNDS DROP OFF IN WEAK GRAD.

QUICK LOOK AT 12Z ETA/GFS SHOWS LESS OF A CNVTCV POTL FRI AS UPR LO
HEAD TWD MARITIMES AND TAKES ITS ASSOCTD INSTABY WITH IT...BUT WL
PRBLY KEEP CHC POPS IN NXT PKG AND LIMIT MNTN TO AFTN.

.MEDIUM RANGE (FRI THRU SUN)...
TO FOLLOW LATER.

.LONG TERM (MON THROUGH WED)...
LOOKING FOR DRY CONDITIONS MON AND TUE...MRF INDICATING LOW PRES
PULLING NE 12Z MON...LEAVING AREA IN NW BECOMING W DOWNSLOPE FLOW.
STILL SOME MOISTURE LINGERING OVER SOUTHERN NEW ENGLAND MON AND
TUE BUT WITH LOW LEVEL FLOW FAVORABLE FOR DRY AND IMPROVING SKY
CONDITIONS EXPECT PARTLY CLOUDY SKIES FOR THESE TWO DAYS. ONLY FLY IN
OINTMENT MAY BE IF LOW IS SLOWER TO TRACK NE MON AM PER MRF
ENSEMBLES...ATTM WILL GO WITH 20 POP ON THIS AS MAJORITY OF PCPN FROM
THIS SYSTEM IS ANTICIPATED IN EARLIER PERIODS.

OTHERWISE NEXT CHANCE FOR RAIN EXPECTED LATE WEDNESDAY/WEDNESDAY
NIGHT.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...NONE.

SHORT TERM...JWD
MID TERM...MCJ
LONG TERM...NMB
Hazardous weather outlook, May 28, 4:40 AM EST, 8 hours 50 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
540 AM EDT WED MAY 28 2003

.DAY ONE...TODAY

ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE
FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 24 HOURS.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

The radar

The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hampshire

When
May 28, 1:30 PM EST
Where
Hampshire County, Florence
Property damage
$80,000
Reported by
NEWSPAPER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350367.